Psychotropic Drug Induced Skin Pigmentation


Find Treatment for Skin Pigmentation in London & UK »

Psychotropic drugs, or antipsychotic drugs, include chlorpromazine, phenothiazines, and imipramine. These drugs cause changes in skin pigmentation in around 1 in 20 patients taking the drug.

What does psychotropic drug induced skin pigmentation look like?

Psychotropic drugs most often cause changes in skin pigmentation in areas of the skin which are exposed to the sun. Often a blue-grey pigmentation will develop and this will become more obvious the more you take the psychotropic drugs.

Chlorpromazine is the psychotropic drug which is more likely to cause changes in skin pigmentation. Usually these changes are purple in colour and are found on the face, arms and legs.

The tricyclic antidepressant imipramine can also cause a grey-blue colour change on skin which is frequently exposed to the sun.

Why do psychotropic drugs induce skin pigmentation?

Skin pigmentation changes caused by chlorpromazine take place after long term use of high amounts of the drug. The pigmentation will fade after you stop taking the drug. It has been found that in the areas of different pigmentation that there is an increased amount of melanin. This is also the reason why the tricyclic antidepressants cause changes in skin pigmentation.


« Clofazimine Induced Skin Pigmentation Tattoos & Skin Colour »





SKIN PIGMENTATION

COSMETIC TREATMENTS

HEALTH CENTRES